Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 63, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2005, 5:07 PM MDT for Pondera County, Montana. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2005, 5:07 PM MDT (23:07 UTC)
- Expired
- Jun 28, 2005, 5:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Pondera County, MT
The radar
The Great Falls radar (KTFX), 89 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 5:30 PM MDT | HAIL 0.25 | 2 N Brady, MT | HEAVY RAIN WITH GUSTY WINDS. |
| Jun 28, 5:30 PM MDT | HAIL 1 | 3 W Brady, MT | UP TO 1.50 INCHES OF RAIN IN SHORT TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 282308
SVRTFX
MTC073-282345-
/O.NEW.KTFX.SV.W.0063.050628T2307Z-050628T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 PM MDT TUE JUN 28 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PONDERA COUNTY IN NORTH CENTRAL MONTANA
THIS INCLUDES THE CITY OF CONRAD
* UNTIL 545 PM MDT
* AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BRADY...MOVING NORTH AT 10
MPH.
* LOCATIONS IN THE WARNING INCLUDE BRADY...CONRAD AND LEDGER.
THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 324 AND 347.
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4837 11180 4834 11179 4833 11168 4822 11168
4821 11162 4799 11178 4799 11182 4805 11199
4805 11203 4839 11189
$$
THOMSON2 follow-up statements
000
WWUS55 KTFX 282326
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 PM MDT TUE JUN 28 2005
MTC073-282345-
/O.CON.KTFX.SV.W.0063.000000T0000Z-050628T2345Z/
PONDERA MT-
526 PM MDT TUE JUN 28 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM MDT FOR
EASTERN PONDERA COUNTY...
AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED NEAR BRADY...
OR ABOUT 6 MILES SOUTHEAST OF CONRAD...MOVING NORTH AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE BRADY...CONRAD AND LEDGER.
THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 325 AND 346.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4837 11180 4834 11179 4833 11168 4822 11168
4821 11162 4799 11178 4799 11182 4805 11199
4805 11203 4839 11189
$$
THOMSON000
WWUS55 KTFX 282341
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
541 PM MDT TUE JUN 28 2005
MTC073-282351-
/O.EXP.KTFX.SV.W.0063.000000T0000Z-050628T2345Z/
PONDERA MT-
541 PM MDT TUE JUN 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PONDERA COUNTY EXPIRES
AT 545 PM MDT...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.
LAT...LON 4837 11180 4834 11179 4833 11168 4822 11168
4821 11162 4799 11178 4799 11182 4805 11199
4805 11203 4839 11189
$$
THOMSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:29 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 28, 2:29 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 229 PM MDT TUE JUN 28 2005 .DISCUSSION... TONIGHT THROUGH THURSDAY...ANOTHER ROUND OF CONVECTIVE ACTIVITY THIS AFTERNOON AND EVENING AS THE UPPER TROF MOVES EVER CLOSER TO THE COUNTY WARNING AREA AND ENERGY MOVES OUT AHEAD EMBEDDED WITHIN THE SOUTHWEST FLOW ALOFT. AIRMASS IS MOST UNSTABLE ALONG THE EASTERN PORTION OF THE CWA AND WOULD EXPECT SOME STORMS TO BECOME SEVERE IN THAT AREA. UPPER TROF FINALLY LIFTS OUT OVER THE AREA ON WEDNESDAY WITH A NORTHWEST FLOW ALOFT RETURNING. ENOUGH RESIDUAL INSTABILITY WEDNESDAY AFTERNOON TO ALLOW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. BY WEDNESDAY NIGHT...RIDGING DEVELOPS OVER THE AREA BRINGING WARMER AND DRY CONDITIONS. TEMPERATURES GENERALLY IN THE 70S WEDNESDAY BEFORE WARMING INTO THE 80S THURSDAY. EMANUEL THURSDAY THROUGH SATURDAY NIGHT...THE MODELS ARE IN BETTER AGREEMENT TONIGHT THAN THEY HAVE BEEN THE PAST COUPLE OF NIGHTS. STILL AM EXPECTING AN UPPER RIDGE OVER THE AREA ON THURSDAY. EVEN WITH THE RIDGE IT LOOKS LIKE THE AIRMASS WILL BE UNSTABLE BUT FAIRLY DRY. HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS OVER A SMALL PORTION OF THE SW AND CENTRAL ZONES DUE TO OROGRAPHIC LIFT IN THE NW FLOW. THEREAFTER EXPECT SW TO W FLOW. THE LATEST ECMWF HAS COME AROUND TO THE GFS SOLUTION OF HAVING A SHORTWAVE MOVE THROUGH THE AREA AROUND SAT. AND THE LATEST ECMWF AND UKMET HAVE BACKED OFF ON THE UPPER TROUGH THEY HAD UPSTREAM OF MONTANA SAT NIGHT. AS FOR WEATHER FRI INTO SAT NIGHT..FRIDAY SHOULD AGAIN BE UNSTABLE AND COULD RECEIVE SOME LIFT FROM A WEAK SHORTWAVE. BUT AGAIN THE AIRMASS IS LOOKING FAIRLY DRY. IN PART DUE TO DOWNSLOPE EFFECTS HAVE LOWERED POPS IN THE N FOR FRIDAY. IT LOOKS LIKE A REPEAT FOR SAT WITH A WEAK SHORTWAVE..AN UNSTABLE AIRMASS AND NOT MUCH MOISTURE TO WORK WITH. LEFT POPS ALONE WHICH KEPT A CHANCE OVER THE WRN MOUNTAINS AND A SLIGHT CHANCE OVER A PORTION OF SW AND CENTRAL MT. SUNDAY THROUGH TUESDAY...MODELS KEEP LONG WAVE TROUGH ALONG WEST COAST WITH UPPER RIDGE OVER THE COUNTRYS MID-SECTION. THIS WILL LEAVE MONTANA UNDER A RATHER MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT. THUS...TEMPERATURES WILL RUN SLIGHTLY BELOW SEASONAL AVERAGES WITH AT LEAST A SLIGHT CHANCE OF SHOWERS AND AFTERNOON THROUGH EARLY NIGHTTIME THUNDERSTORMS THROUGH THE PERIOD. WILLIAMSON DC && .AVIATION... UPDATED AT 0010Z THE AIRMASS IS MOIST AND UNSTABLE. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AND ENDING AROUND 06Z. VFR CONDITIONS PREVAIL ACROSS THE AREA ALTHOUGH MVFR CEILINGS AND VISIBILITIES SHOULD BE EXPECTED NEAR SHOWERS AND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 50 72 52 82 / 40 20 20 10 CTB 47 71 48 79 / 40 20 20 10 HLN 52 75 53 84 / 40 20 20 10 BZN 45 73 46 81 / 50 20 20 20 WEY 35 66 36 72 / 50 10 10 20 DLN 44 72 46 80 / 40 20 10 10 HVR 53 74 52 84 / 40 20 0 10 LWT 48 68 47 79 / 50 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL LONG TERM....BLANK/WILLIAMSON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 28, 5:02 AM MDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 502 AM MDT TUE JUN 28 2005 MTZ008>015-044>055-291115- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 502 AM MDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 28, 1:48 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
148 PM MDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 8 W HELENA 46.60N 112.19W
06/27/2005 1.50 INCH LEWIS AND CLARK MT LAW ENFORCEMENT
CORRECTED TIME FOR THIS REPORT.
0325 PM HAIL HELENA 46.60N 112.02W
06/27/2005 1.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
MANY HAIL REPORTS FROM AROUND DOWN TOWN HELENA FREQUENT
CLOUD TO GROUND LIGHTNING WITH GUSTY WINDS.
0335 PM HAIL 6 SE BOZEMAN 45.62N 110.96W
06/27/2005 0.50 INCH GALLATIN MT TRAINED SPOTTER
FREQUENT CLOUD TO GROUND LIGHTNING WITH BRIEF HEAVY RAIN.
0335 PM HAIL 7 W HELENA 46.60N 112.17W
06/27/2005 0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
HAIL DEPTH ON HWY 12 WEST UP TO FOUR INCHES DEEP FOR AT
LEAST ONE HALF MILE CAUSING CAR TO SLIDE OFF ROAD.
0545 PM HAIL GEYSER 47.27N 110.49W
06/27/2005 0.25 INCH JUDITH BASIN MT TRAINED SPOTTER
PEA SIZE HAIL AND VERY HEAVY RAIN. TOTAL RAINFALL NEAR 1
INCH FROM THIS STORM.
0610 PM TSTM WND GST GERALDINE 47.60N 110.27W
06/27/2005 60 MPH CHOUTEAU MT TRAINED SPOTTER
WINDS ESTIMATED BETWEEN 50 AND 60 MPH...WITH PEA SIZE
HAIL.
0630 PM HEAVY RAIN 12 S CLEVELAND 48.10N 109.15W
06/27/2005 1.50 INCH BLAINE MT TRAINED SPOTTER
0630 PM HAIL 6 S STOCKETT 47.27N 111.16W
06/27/2005 0.50 INCH CASCADE MT OTHER FEDERAL
PEA TO DIME SIZE HAIL COVERING THE GROUND.
0100 PM FUNNEL CLOUD 3 SE GRASS RANGE 47.00N 108.76W
06/28/2005 FERGUS MT PUBLIC
PUBLIC REPORTED A FUNNEL CLOUD SOUTHEAST OF GRASS RANGE.
&&
HERE IS A SUMMARY OF ALL SEVERE WEATHER REPORTS FOR THE SEVERE EVENT
THAT HAPPENED ON MONDAY JUNE 27TH...ALONG WITH THE FUNNEL CLOUD
REPORT SOUTHEAST OF GRASS RANGE ON JUNE 28TH.
BRUSDALocal storm report, Jun 28, 2:54 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL GRASS RANGE 47.03N 108.80W
06/28/2005 0.25 INCH FERGUS MT TRAINED SPOTTER
&&
BRUSDALocal storm report, Jun 28, 2:59 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
259 PM MDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TORNADO 3 E LEWISTOWN 47.06N 109.36W
06/28/2005 FERGUS MT PUBLIC
REPORTED BY PUBLIC. BRIEF TOUCHDOWN OF TORNADO.
&&
BRUSDALocal storm report, Jun 28, 3:00 PM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL LEWISTOWN 47.06N 109.43W
06/28/2005 0.25 INCH FERGUS MT TRAINED SPOTTER
&&
BRUSDALocal storm report, Jun 28, 3:19 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
319 PM MDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL LEWISTOWN 47.06N 109.43W
06/28/2005 0.50 INCH FERGUS MT TRAINED SPOTTER
HEAVY RAIN WITH FREQUENT LIGHTNING. AT LEAST SIX INCHES
OF WATER FLOWING DOWN SOME LOCAL STREETS.
&&
SAUCIERLocal storm report, Jun 28, 4:38 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
438 PM MDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FUNNEL CLOUD 3 SE GRASS RANGE 47.00N 108.76W
06/28/2005 FERGUS MT PUBLIC
PUBLIC REPORTED A FUNNEL CLOUD SOUTHEAST OF GRASS RANGE.
0247 PM HAIL GRASS RANGE 47.03N 108.80W
06/28/2005 0.25 INCH FERGUS MT TRAINED SPOTTER
0255 PM TORNADO 3 E LEWISTOWN 47.06N 109.36W
06/28/2005 FERGUS MT PUBLIC
REPORTED BY PUBLIC. BRIEF TOUCHDOWN OF TORNADO.
0300 PM HAIL LEWISTOWN 47.06N 109.43W
06/28/2005 0.50 INCH FERGUS MT TRAINED SPOTTER
HEAVY RAIN WITH FREQUENT LIGHTNING. AT LEAST SIX INCHES
OF WATER FLOWING DOWN SOME LOCAL STREETS.
0300 PM HAIL LEWISTOWN 47.06N 109.43W
06/28/2005 0.25 INCH FERGUS MT TRAINED SPOTTER
&&
SAUCIERThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 43 min |
| Jun 27, 6:30 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 55 min |
| Jun 27, 6:47 PM MDT | Flash Flood Warning | TFX | Chouteau | 3 hr |
| Jun 28, 2:50 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 40 min |
| Jun 28, 2:58 PM MDT | Tornado Warning | TFX | Fergus | 32 min |
| Jun 28, 3:30 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 45 min |
| Jun 28, 4:18 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 42 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.